Arizona, 2014Dust Storm and High Wind in Arizona, March 15, 2014
March 15, 2014 · NWS FGZ · 4 events in 4 counties and zones
A strong low pressure center moved across the Four Corners area and brought strong northerly winds and blowing dust cross portions of northeast Arizona.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure center moved across the Four Corners area and brought strong northerly winds and blowing dust cross portions of northeast Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 15, 9:55 AM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 15, 9:55 AM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST SAT MAR 15 2014
.SYNOPSIS...EXPECT GUSTY NORTH TO NORTHEAST WINDS TO DEVELOP BY THIS
AFTERNOON AND CONTINUE INTO EARLY SUNDAY. MILD DAYTIME TEMPERATURES
WILL CONTINUE NEXT WEEK...WITH NO PRECIPITATION EXPECTED.
&&
.DISCUSSION...NORTHERLY WINDS WILL CONTINUE TO INCREASE TODAY AS A
SHORTWAVE DIVES SOUTHWARD ACROSS THE 4-CORNERS REGION. LATEST MODELS
INDICATE WINDS AT 10 THOUSAND FEET ABOVE SEA LEVEL INCREASING TO 40
TO 60 MPH LATE THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. MIXING
WILL BE SUFFICIENT TO PRODUCE SURFACE WINDS OF 20 TO 35 MPH...WITH
GUSTS 40 TO 50 MPH LATER THIS AFTERNOON AND EVENING...WITH THE
STRONGEST WINDS ACROSS THE EASTERN THIRD OF THE STATE. THE WIND
ADVISORY HAS BEEN EXPANDED TO INCLUDE THE EASTERN MOGOLLON RIM AND
WHITE MOUNTAINS (SEE PHXNPWFGZ FOR DETAILS). STRONG AND GUSTY
NORTHEAST WINDS ARE LIKELY TO PERSIST OVERNIGHT INTO SUNDAY MORNING
IN THE DOWNSLOPE AREAS OVER AND JUST SOUTH OF TERRAIN FEATURES.
WINDS WILL DIMINISH BY SUNDAY AFTERNOON WITH MODERATING
TEMPERATURES.
THE NEXT SHORTWAVE AND ASSOCIATED COLD FRONT IS TRENDING STRONGER
AND FURTHER SOUTH IN THE LATEST MODELS. IT STILL LOOKS DRY...BUT
WINDS ON MONDAY AFTERNOON COULD BECOME STRONG AGAIN...20-30 MPH WITH
HIGHER GUSTS. MONDAY ALSO DOES NOT LOOK QUITE AS WARM AS WHAT WAS
PREVIOUSLY EXPECTED...AND A 5-10 DEGREE DROP IN TEMPERATURES IS ALSO
LIKELY FOR TUESDAY BEHIND THE COLD FRONT.
EXPECT A DRY WESTERLY FLOW AND MILD TEMPERATURES FROM WEDNESDAY
THROUGH THE END OF NEXT WEEK.
&&
.AVIATION....FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS THROUGH THE
FORECAST PERIOD. N-NE WINDS 20-30G35KTS OVER HIGHER TERRAIN MAINLY
FROM KFLG EAST...THEN DECR BWTN 02-04Z. NE WINDS DVLP AGAIN AFT 16Z
SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 8 PM MST THIS
EVENING FOR AZ PUBLIC ZONES 010-011-013-014-016-017-039-040.
&&
PUBLIC.........JJ
AVIATION.......MCS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 15, 9:14 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
914 AM MST SAT MAR 15 2014
AZZ010-011-013-014-016-017-039-040-160700-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
914 AM MST SAT MAR 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA AND NORTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT WILL BRING STRONG NORTH TO NORTHWEST
WINDS TO EASTERN ARIZONA THIS AFTERNOON AND EVENING. A WIND
ADVISORY HAS BEEN ISSUED FOR APACHE AND NAVAJO COUNTIES. AREAS OF
BLOWING DUST COULD ALSO DEVELOP...REDUCING VISIBILITY. SEE THE
WIND ADVISORY PRODUCT PHXNPWFGZ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Storm, Black Mesa Area
- When
- March 15, 12:00 PM MST to 4:00 PM MST
- Where
- Black Mesa Area forecast zone
- Reported by
- Public
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Blowing dust reduced the visibility down to less than 1/4 mile at times.
Dust Storm, Chinle Valley
- When
- March 15, 12:00 PM MST to 4:00 PM MST
- Where
- Chinle Valley forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Blowing dust reduced the visibility down to less than 1/4 mile at times along US Highway 160 (Mile post 410) and in the community of Many Farms.
Dust Storm, Chuska Mountains and Defiance Plateau
- When
- March 15, 12:00 PM MST to 4:00 PM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Reported by
- Public
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Blowing dust reduced the visibility down to less than 1/4 mile at times.
High Wind, Little Colorado River Valley in Apache County
- When
- March 15, 2:30 PM MST to 3:30 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The St Johns ASOS measured a peak wind gust of 60 MPH at 230 PM. The Petrified Forest National Park reported a peak wind gust of 56 MPH at 327 PM.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, March 15, 2014$350,000 · 2 events
- Dust Storm in Texas, March 15, 2014$40,000 · 6 events
- Wildfire in California, March 15, 2014$35,000 · 1 event
- Hail and Damaging Winds in Texas, March 15, 20142 in hail · 11 events
- High Wind in Texas, March 15, 201451 kt wind · 10 events
- High Wind in New Mexico, March 15, 201460 kt wind · 5 events
- Hail in Texas, March 15 to 16, 2014$8,000 · 1.75 in hail · 4 events
- High Wind in Oklahoma, March 15, 201450 kt wind · 3 events
- High Wind in New Mexico, March 15 to 16, 201451 kt wind · 2 events
- High Wind in Texas, March 15 to 16, 201455 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, March 15, 20141 event
- Dust Storm in Oklahoma, March 15, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506099, 506100, 506102, 506104.